North Carolina, 2012

Flash Flood and Hail in North Carolina, May 22, 2012

May 22, 2012 · NWS RAH · 26 events in 10 counties and zones

A deepening upper level trough coupled with a surface trough and warm moist low level air mass across central North Carolina caused scattered to numerous showers and thunderstorms to develop. Some of these storms became severe producing large hail and damaging winds, along with flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A deepening upper level trough coupled with a surface trough and warm moist low level air mass across central North Carolina caused scattered to numerous showers and thunderstorms to develop. Some of these storms became severe producing large hail and damaging winds, along with flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 12:31 PM EST, 14 minutes earlier.

Area forecast discussion, May 22, 12:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT TUE MAY 22 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS OUR REGION THROUGH
WEDNESDAY KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD IN
FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND DRIER
CONDITIONS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 900 AM TUESDAY...

ALL SCATTERED SHOWER ACTIVITY HAS CEASED OVER THE CWA THIS MORNING.
MOST FOG AND LOW STRATUS HAS LIFTED ACROSS THE AREA AS WELL. THE 12Z
SOUNDINGS FROM KGSO AND KRNK SHOW LITTLE CHANGE IN AIRMASS STRUCTURE
AND THE FORECAST CONTINUES TO HOLD FOR THIS AFTERNOON AND INTO
TONIGHT. WITH CURRENT TEMPERATURES ALREADY IN THE LOW
70S...DE-STABILIZATION WILL NOT BE A PROBLEM THIS AFTERNOON.
PREVIOUS DISCUSSION FOLLOWS. -ELLIS

LATER TODAY...AN UPPER LEVEL TROUGH DIGGING SOUTH TOWARD MS/AL WILL
CLOSE OFF INTO A WEAK UPPER LOW OVER THE SOUTHERN APPALACHIANS BY
TONIGHT.  AS THE COLD POOL ALOFT...CHARACTERIZED BY 500MB TEMPS NEAR
-15C...BEGINS TO MOVE ATOP THE WARM AND MOIST AIRMASS IN PLACE OVER
CENTRAL NC....WE EXPECT SCATTERED TO NUMEROUS SHOWERS AND STORMS
TO DEVELOP.  BASED ON FORECAST HIGHS IN THE LOW TO MID 80S AND
DEWPOINTS IN THE LOWER 60S...AND AIDED BY 850-500MB LAPSE RATES IN
EXCESS OF -7C/KM... MOST MODELS SHOW 1000-1500 J/KG OF SBCAPE THIS
AFTERNOON. SATELLITE TRENDS SUGGEST CLOUD COVER WILL NOT BE
WIDESPREAD THIS MORNING...AND WITH LITTLE IN THE WAY OF A CAP AND
INCREASING UPPER DIVERGENCE...SHOWERS AND STORMS COULD DEVELOP BY
MIDDAY....THOUGH IT IS DIFFICULT TO PINPOINT A SOLID FOCUS FOR
CONVECTION UNTIL LATE THIS AFTERNOON AND EVENING AS THE UPPER TROUGH
AND ASSOCIATED DPVA SWING THROUGH UPSTATE SC TOWARD THE SOUTHERN
PIEDMONT.  WEAK WIND PROFILES WILL LIMIT SHEAR AND ORGANIZATION OF
WHAT ARE LIKELY TO BE MULTI-CELL CLUSTERS...BUT THE ARRIVAL OF DPVA
AND ITS SURFACE REFLECTION WILL PROVIDE SOME LINEAR FORCING TO
FOCUS CONVECTION AFTER 21Z.  THUS...A LOOSELY ORGANIZED CLUSTER OF
SHOWERS AND STORM MAY DEVELOP AND PUSH EAST TOWARD THE GREATER
INSTABILITY WHICH IS FORECAST TO LIE ACROSS THE SANDHILLS INTO SC.
CONDITIONS WILL BE MORE FAVORABLE FOR SEVERE WEATHER TO THE
SOUTHWEST OF THE CWA WHERE SPC HAS PLACED A SLIGHT RISK AREA
TODAY...BUT A FEW STORMS OVER CENTRAL NC MAY BE ABLE TO PRODUCE SOME
SMALL HAIL AND DAMAGING WIND GUSTS.  IN ADDITION...THE
AFOREMENTIONED STEEP LAPSE RATES AND PW VALUES IN THE 1.4-1.6" RANGE
MAY LEAD TO ENHANCED LIGHTNING FREQUENCY WITH STRONGER STORMS.

TONIGHT..AS VORTICITY CONTINUES TO ROTATE OUT OF THE BASED OF THE
UPPER TROUGH...WHICH IS FORECAST TO BE OVER UPSTATE SC AT 12Z
WEDNESDAY MORNING...LIFT SHOULD TRANSLATE TO THE NORTH AND EAST...
LEADING TO HIGHEST POPS ACROSS THE NORTH AFTER MIDNIGHT.  WITH NO
CHANGE IN AIRMASS AND ABUNDANT CLOUD COVER...LOWS WILL FALL ONLY
INTO THE MID 60S.

THE UPPER LOW IS FORECAST TO PROGRESS VERY SLOWLY FROM SOUTHWEST TO
NORTHEAST ACROSS WESTERN NC ON WEDNESDAY.  WITH THE CORE OF THE COLD
POOL ALOFT OVERHEAD...SHOWERS AND STORMS SHOULD DEVELOP ONCE AGAIN
BY MIDDAY...THOUGH WITH GREATER COVERAGE OVER THE EAST VERSUS WEST.
BETTER DEEP LAYER SHEAR MAY DEVELOP OVER THE SOUTHEAST CWA IN
RESPONSE TO THE STRENGTHENING HEIGHT GRADIENT EAST OF THE UPPER
LOW...WHERE MODELS SHOW 20-30KT OF 0-6KM BULK SHEAR. THUS
A FEW SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON ALSO.   WE
WILL 50-60 POPS ROUGHLY EAST OF HWY 220.  MODELS SHOW NO CHANGE IN
1000-850MB THICKNESSES AND FORECAST SOUNDINGS SHOW MIXING SIMILAR TO
THAT ON TUESDAY...SO WE WILL KEEP HIGHS WITHIN A COUPLE DEGREES OF
TUESDAYS FORECAST HIGHS...80-84 NORTHWEST TO SOUTHEAST.-SMITH

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 125 PM TUESDAY...

THE ONLY CHANGES TO THE FORECAST FOR THURSDAY AND FRIDAY WILL BE TO
DECREASE POP FRIDAY AND RAISE TEMPS EVEN MORE THAN PREVIOUSLY
FORECAST. MODELS ARE IN EXCELLENT AGREEMENT IN BUILDING MID AND
UPPER LEVEL HEIGHTS QUICKLY OVER THE OHIO VALLEY... NEW ENGLAND...
CENTRAL APPALACHIANS AND MID-ATLANTIC STATES THIS PERIOD. IN FACT...
THE MID LEVELS ARE FORECAST TO WARM WHICH WILL INTRODUCE MID LEVEL
CAPPING TO SUPPRESS CONVECTIVE DEVELOPMENT BEGINNING FRIDAY.

WE WILL CONTINUE TO MENTION 20-30 POP FOR AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY WITH THE GRADUAL DISSIPATION OF THE CURRENT
UPPER TROUGH AND RESIDUAL LOW LEVEL BOUNDARY. EXPECT INCREASING
SUNSHINE THURSDAY AND FRIDAY AND WARMING TEMPS. HIGHS THURSDAY
SHOULD REACH THE LOWER TO MID 80S... WARMING INTO THE MID TO UPPER
80S FRIDAY. LOWS WILL BE IN THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 125 PM TUESDAY...

HIGH CONFIDENCE FORECAST FOR DRY AND HOTTER CONDITIONS. MODELS BUILD
THE CORE OF THE UPPER RIDGE OVER THE OHIO VALLEY INTO THE CENTRAL
APPALACHIANS THIS WEEKEND INTO EARLY NEXT WEEK. WE WILL RAISE HIGHS
INTO THE LOWER 90S EXCEPT NEAR 90 FOR THE NW PIEDMONT EACH DAY.

THE BREAK DOWN OF THE UPPER RIDGE IS EXPECTED BY MID TO LATE NEXT
WEEK. HOWEVER... TUESDAY STILL LOOKS HOT AND LIKELY DRY WITH HIGHS
AGAIN IN THE LOWER 90S EXCEPT UPPER 80S NW.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM TUESDAY...

CONVECTION HAS ALREADY STARTED AT EASTERN SITES THIS AFTERNOON AND
THERE IS HIGH CONFIDENCE THAT THIS COVERAGE WILL INCREASE AS
TEMPERATURES CLIMB INTO THE LOW TO MID 80S THIS AFTERNOON. SCATTERED
THUNDERSTORMS FOR THE MOST PART WILL REMAIN SUB-SEVERE BUT ADVERSE
AVIATION CONDITIONS WILL BE POSSIBLE IF STORMS ENTER THE VICINITY OF
THE AIRFIELDS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BETWEEN
1-3Z AT MOST SITES. WINDS THIS AFTERNOON WILL BE LIGHT AT 5-10 KNOTS
AND MAINLY OUT OF THE SOUTH. WHILE CLOUD COVERAGE WILL INCREASE AS
CONVECTION INCREASES...CEILINGS SHOULD REMAIN VFR FOR MOST OF THE 24
HOURS TAF PERIOD. THERE WILL HOWEVER BE A BRIEF CHANCE FOR SOME
IFR/LIFR CEILINGS FROM 9-12Z AT ALL STATIONS BUT CONFIDENCE IS VERY
LOW IN THIS AT THIS TIME. ALONG WITH THE LOW CEILINGS SOME MVFR
VISIBILITIES ARE ALSO POSSIBLE DURING THE SAME TIME FRAME. FOR
WEDNESDAY EXPECT WINDS TO REMAIN LIGHT OUT OF THE SOUTH. THERE WILL
ONCE AGAIN BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON BUT HAVE LEFT THEM OUT OF THE TAFS AT THIS TIME.

LOOKING AHEAD HIGH PRESSURE WILL MOVE IN FOR THE END OF THE WEEK AND
REMAIN OVERHEAD INTO EARLY NEXT WEEK. AVIATION CONDITIONS SHOULD
REMAIN LARGELY VFR DURING THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...ELLIS/SMITH
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...ELLIS
Hazardous weather outlook, May 22, 3:17 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT TUE MAY 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
417 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS
OVER THE WESTERN PIEDMONT LATE IN THE AFTERNOON... SPREADING
EASTWARD ACROSS ALL OF CENTRAL NORTH CAROLINA INTO THE EVENING
HOURS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THE STRONGER STORMS. WIND GUSTS TO NEAR 40 MPH AND SMALL HAIL
ARE ALSO POSSIBLE. THE RISK OF STRONG TO SEVERE STORMS WILL BE
GREATEST OVER THE SOUTHERN PIEDMONT AND SANDHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ON
WEDNESDAY. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM
LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND
LIGHTNING.

In the hours before

Special weather statement, May 22, 11:33 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT TUE MAY 22 2012

NCZ089-221730-
SAMPSON-
1233 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 130
PM EDT...

AT 1233 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TURKEY...OR ABOUT 6 MILES SOUTHWEST OF WARSAW...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN
SAMPSON COUNTY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  RURAL EASTERN SAMPSON
COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3470 7838 3474 7839 3477 7843 3481 7846
      3484 7850 3486 7850 3488 7852 3506 7816
      3505 7815 3489 7814 3477 7818 3469 7836
TIME...MOT...LOC 1633Z 244DEG 9KT 3494 7816

ELLIS
Special weather statement, May 22, 11:33 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT TUE MAY 22 2012

NCZ010-011-026>028-043-078-221730-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-WAYNE-WILSON-
1233 PM EDT TUE MAY 22 2012

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
NORTHERN COASTAL PLAIN THROUGH MID-AFTERNOON...

AT 1229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BATTLEBORO...OR ABOUT OVER ROCKY MOUNT...MOVING EAST AT 15 MPH.
OTHER STRONG THUNDERSTORMS EXTENDED FROM ROANOKE RAPIDS TO ENFIELD.
THESE THUNDERSTORMS WILL AFFECT MUCH OF HALIFAX... EDGECOMBE... AND
NORTHERN NASH COUNTIES INCLUDING ROCKY MOUNT... TARBORO... AND
HALIFAX THROUGH 200 PM.

HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH
VERY HEAVY RAIN OF 1 TO 1.5 INCHES IN 30 MINUTES.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 160.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3655 7807 3622 7738 3619 7734 3608 7731
      3600 7740 3589 7734 3552 7788 3574 7822
      3576 7822 3575 7824 3584 7827
TIME...MOT...LOC 1629Z 257DEG 13KT 3600 7772

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 143 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Richmond

When
May 22, 12:45 PM EST
Where
Richmond County, 0.69 mi N of Rockingham Hamlet Ar
Measured
1 in hail
Reported by
Public
Coordinates
34.910, -79.770

Quarter sized hail was reported near Airport Road.

Hail, Richmond

When
May 22, 12:59 PM EST
Where
Richmond County, 0.89 mi SW of Knob Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -79.760

Dime sized hail was reported near East Washington Road.

Hail, Harnett

When
May 22, 1:43 PM EST
Where
Harnett County, 4.12 mi SSW of Boone Trail
Measured
0.75 in hail
Reported by
Public
Coordinates
35.370, -79.010

Penny sized hail was reported near McDougald Road.

Hail, Harnett

When
May 22, 1:45 PM EST
Where
Harnett County, 4.12 mi SSW of Boone Trail
Measured
0.75 in hail
Reported by
Public
Coordinates
35.370, -79.010

Penny sized hail was reported near the intersection of McDougald Road and Taras Lane.

Thunderstorm Wind, Randolph

When
May 22, 2:22 PM EST
Where
Randolph County, 0.89 mi NE of Whynot
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.540, -79.740

A large portion of a tree was reported down just off of United States Highway 220.

Hail, Sampson

When
May 22, 2:30 PM EST
Where
Sampson County, 1.49 mi SSW of Concord
Measured
0.75 in hail
Reported by
Public
Coordinates
34.960, -78.440

Dime sized hail was reported near Roseboro Highway.

Hail, Chatham

When
May 22, 3:05 PM EST
Where
Chatham County, 3.45 mi N of Goldston
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -79.330

Quarter sized hail was reported near North Carolina Highway 902.

Hail, Harnett

When
May 22, 3:05 PM EST
Where
Harnett County, 1.8 mi E of Dunn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.316, -78.588

Quarter sized hail was reported along Carolina Drive.

Hail, Harnett

When
May 22, 3:14 PM EST
Where
Harnett County, 3.65 mi ENE of Dunn
Measured
0.88 in hail
Reported by
Public
Coordinates
35.340, -78.560

Nickel sized hail was reported along Interstate 95 near mile marker 77.

Hail, Johnston

When
May 22, 3:18 PM EST
Where
Johnston County, 3.85 mi SSE of Benson
Measured
0.75 in hail
Reported by
Public
Coordinates
35.330, -78.520

Dime sized hail was reported near North Carolina Highway 242.

Hail, Johnston

When
May 22, 3:27 PM EST
Where
Johnston County, 0.56 mi W of Peacocks Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.320, -78.460

Quarter sized hail was reported near the intersection North Carolina Highway 50 and 96.

Hail, Johnston

When
May 22, 3:35 PM EST
Where
Johnston County, 3.06 mi NE of Blackman Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.400, -78.390

Quarter sized hail was reported near Webb Mill Road.

Hail, Johnston

When
May 22, 3:38 PM EST
Where
Johnston County, 3.61 mi E of Blackman Xrds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.367, -78.366

Quarter sized hail was reported at United States Highway 701 and Stricklands Crossroads Road.

Hail, Sampson

When
May 22, 3:50 PM EST
Where
Sampson County, 0.57 mi E of Clement
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -78.620

Quarter sized hail was reported near Maxwell Road.

Hail, Johnston

When
May 22, 4:23 PM EST
Where
Johnston County, 0.7 mi ESE of Princeton
Measured
1 in hail
Reported by
Public
Coordinates
35.467, -78.158

Quarter sized hail was reported at North Center Street and Doctor Donnie Jones Junior Boulevard.

Hail, Johnston

When
May 22, 4:25 PM EST
Where
Johnston County, 2.25 mi W of Rains Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
35.520, -78.190

Penny sized hail was reported covering the ground near Rains Crossroads Road.

Hail, Durham

When
May 22, 4:34 PM EST
Where
Durham County, 0.77 mi WSW of Durham Skypark Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.067, -78.783

Quarter sized hail was reported covering the ground along Interstate 85 near mile marker 184.

Hail, Granville

When
May 22, 4:50 PM EST
Where
Granville County, 0.77 mi WNW of North Side
Measured
0.75 in hail
Reported by
Public
Coordinates
36.083, -78.763

Penny sized hail was reported near Interstate 85 at mile marker 186.

Thunderstorm Wind, Stanly

When
May 22, 6:32 PM EST
Where
Stanly County, 0.89 mi SW of Halls Ferry Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.420, -80.240

One tree was reported down on Old Salisbury Road.

Thunderstorm Wind, Stanly

When
May 22, 6:35 PM EST
Where
Stanly County, 1.31 mi ENE of New London
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.458, -80.209

One tree was reported down on Herlocker Road.

Thunderstorm Wind, Richmond

When
May 22, 6:38 PM EST
Where
Richmond County, 0.89 mi SE of Roberdel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
34.960, -79.740

Four trees were reported down in the Roberdell area of Rockingham.

Hail, Richmond

When
May 22, 6:39 PM EST
Where
Richmond County, 0.89 mi NE of Rockingham
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -79.770

Penny sized hail was reported in downtown Rockingham.

Hail, Forsyth

When
May 22, 7:50 PM EST
Where
Forsyth County, 2.34 mi ESE of Lewisville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.090, -80.380

Penny sized hail was reported near United States Highway 421 near exit 242.

Thunderstorm Wind, Forsyth

When
May 22, 7:53 PM EST
Where
Forsyth County, 0.68 mi SW of Winston Jct to 1.17 mi SW of Winston Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.114, -80.280

One tree was reported down on Robinhood Road and one tree was reported down on Buena Vista Road.

Thunderstorm Wind, Randolph

When
May 22, 7:55 PM EST
Where
Randolph County, 1.87 mi NE of Farmer to 0.99 mi SSE of Asheboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.668, -79.955

Numerous trees were reported down across southwestern portions of Randolph County.

Flash Flood, Stanly

When
May 22, 8:56 PM EST to 9:25 PM EST
Where
Stanly County, 2.15 mi NNE of Albemarle to 1.79 mi W of Palestine
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.400, -80.210

Flooding was reported on Lowder Road near United States Highway 52.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384745, 384747, 384748, 384776, 384767, 384749, 384750, 384755, 384751, 384752, 384754, 384757, 384756, 384759, 384761, 384760, 384763, 384762, 384769, 384770, 384771, 384765, 384766, 384774, 384768, 384744.